Alert archive / California / Small Craft Advisories in 2021

Small Craft Advisory 124, NWS Los Angeles, CA

September 20, 2021

NWS Los Angeles, CA issued this small craft advisory at Sep 20, 2021, 9:09 AM PDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2021, 9:09 AM PDT (16:09 UTC)
Expired
Sep 20, 2021, 3:00 PM PDT
In force
6 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

798 
WHUS76 KLOX 201609
MWWLOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
909 AM PDT Mon Sep 20 2021

PZZ670-673-202200-
/O.EXP.KLOX.SC.Y.0123.000000T0000Z-210920T1600Z/
/O.NEW.KLOX.SC.Y.0124.210920T1609Z-210920T2200Z/
Point Piedras Blancas to Point Sal from 10 to 60 NM-
Waters from Pt. Sal to Santa Cruz Island CA and westward 60 nm
including San Miguel and Santa Rosa Islands-
909 AM PDT Mon Sep 20 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 3 PM PDT THIS AFTERNOON...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WHAT...Hazardous sea conditions.

* WHERE...Point Piedras Blancas to Point Sal from 10 to 60 NM 
  and Waters from Pt. Sal to Santa Cruz Island CA and westward 
  60 nm including San Miguel and Santa Rosa Islands.

* WHEN...Until 3 PM PDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...See the Coastal Waters Forecast (CWFLOX).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

PZZ676-201715-
/O.EXP.KLOX.SC.Y.0123.000000T0000Z-210920T1600Z/
Outer waters from Santa Cruz Island to San Clemente Island to
60 NM offshore including San Nicolas and Santa Barbara Islands-
909 AM PDT Mon Sep 20 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds may return to speeds above criteria late Wednesday or
Thursday.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this small craft advisory went out at Sep 20, 8:51 AM PDT, 18 minutes earlier.

Area forecast discussion, Sep 20, 8:51 AM PDT, 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
851 AM PDT Mon Sep 20 2021

.SYNOPSIS...20/828 AM.

Significant warming is expected today and Tuesday as offshore
flow develops. Breezy offshore winds are expected today and
Tuesday for interior areas. Wednesday will be a transition day
and then a significant cooling trend will start later in the week.

&&

.SHORT TERM (TDY-WED)...20/849 AM.

***UPDATE***

Pressure gradients were trending offshore this morning with local
northeast gusts of 40-45 mph in the San Gabriel Mtns and through
canyons. Winds will decrease as they progress into the eastern
Ventura valleys this morning, but many areas will see 4-12 degrees
of warming over yesterday and minimum humidities of 10-15 percent
in the warmer mountains. Winds are locally gusty, but we do not
expect widespread advisory level conditions so that has been
dropped. There are low clouds over the south coastal waters, but
most of those have remained offshore and/or near the Channel
Islands this morning. Patchy fog in the Santa Ynez Valley has
about burned off, otherwise hazy/smoky skies will be common today.

Gradients increase slightly tonight and into Tuesday morning, so
many foothills and mountains of Ventura and Los Angeles Counties
will remain rather mild overnight due to weak Santa Ana wind flow.
There will also be areas that see falling humidities below 20
percent early Tuesday morning where winds push far enough
downslope into the valleys and coastal plain. Coastal stratus will
likely be limited to nearby waters and only impacting a few
beaches tonight. Still looks on-track to have temperatures peak on
Tuesday and Wednesday this week.

***From Previous Discussion***

An offshore day is on tap today as high pressure builds into the
great basin and will bring 2 to 3 MB of offshore flow from both
the north and the east. The offshore flow from the east is lagging
the northerly push and as a result the current winds are more
northerly. Advisory level gusts will continue across the SBA south
coast and the I-5 corridor. Since the offshore push is a little
slower to develop patchy low clouds are forming across some
coastal areas. There will be some northeast winds after sunrise
across the western LA and eastern VTA vlys but only of the non
advisory 15 to 25 mph variety. Aside from the winds the main
talking point today will be the temperatures. Along with the
offshore flow hgts will rise through the day as an upper high
noses into the area from the SW. Most areas away from the near
coast will see 4 to 8 degrees of warming.

The upper high will move over Srn CA on Tuesday and will bring
593 dam hgts to the area. Offshore flow will continue across
LA/VTA counties which will see an additional 3 t 6 degrees of
warming which will put max temps about 10 degrees above normal.
The rising hgts will also bring warming to the interior sections
of SLO/SBA counties but the coasts and Santa Ynez vly will cool 2
to 4 degrees as onshore flow returns there.

A trof moving through the PAC NW and into NRN CA will knock the
upper high to the SE and lower hgts slowly through the day. There
will be some offshore flow in the morning across LA and VTA
counties but probably not enough to keep the LA south coast
stratus free. Low clouds and fog will prevail across the Central
Coast and Santa Ynez Vly. Most areas north of Pt Conception will
cool while the areas south of Pt Conception will warm another
degree or two (except maybe the beaches)

There will be some elevated fire weather concerns each day in the
interior due to the gusty winds, warm temps and low RH.

.LONG TERM (THU-SUN)...20/300 AM.

There will be good cooling on Thursday as an upper low retrogrades
out of NV and into SRN CA. Hgts will fall to 582 dam. Onshore flow
will increase as will the marine layer and marine layer stratus.
All of these items will combine and will bring 4 to 8 degrees of
cooling to the entire area. There will be enough cooling to bring
much of the coastal areas to near normal max temps but much of the
vlys and interior will remain a few degrees above normal.

Forecast confidence falls off the table for the Friday through
Sunday portion of the forecast. Both mdls have some sort of upper
low wobbling around the southern half of the state but there is
now agreement on the exact position. SFC flow pattern is just as
up in the air ranging from strong onshore to weak offshore. The
new EC actually finds a southerly moisture tap and brings a decent
amount of rain to the area, however, the bulk of the ensembles
members are dry as is the forecast. The ensembles are all over
the map as well as is often the case with cut off lows. The good
news is that the 00Z mdls did come into a little better agreement
and hopefully this trend will continue. Cooling seems like a
pretty good bet and would not be surprised if there is more
cooling than current NBM mdl is forecasting.

&&

.AVIATION...20/1135Z.

At 1100Z at KLAX, the marine layer was about 600 feet deep. The
top of the inversion was 2500 feet with a temperature of 19 C.

Very good confidence in the 12Z TAFs. There is a 10 percent chc
of IFR cigs at KLAX 12Z-15Z and a 40 percent chc of low MVFR cigs
at KLGB 14Z-17Z. Otherwise, VFR conditions are expected at all
the airfields during the TAF period.

KLAX...Good confidence in the 12Z TAF. There is a 10% chance of
BKN010 conds 12Z-15Z. Otherwise VFR conditions can be expected
thru the TAF period. No significant east wind component is
expected.

KBUR...High confidence in the 12Z TAF with VFR conditions thru the
TAF period.

&&

.MARINE...20/128 AM.

Hi confidence overall in the current forecast. Small Craft
Advisory (SCA) level wind gusts will continue for the outer waters
early this morning then diminish before midday, altho there will
still be a 20% chance of SCA level wind gusts at times for the
northern outer waters zone (PZZ670) thru tonight. There will also
be a 20% chance of SCA level wind gusts at times for the central
and southern outer waters zones (PZZ673/PZZ676) Wednesday night
and Thursday. Otherwise and elsewhere, winds and seas are expected
to remain below SCA levels through Friday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory in effect until 9 AM PDT this morning
      for zones 670-673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (WED-SUN).

No significant hazards expected.

&&

PUBLIC...EB/Rorke
AVIATION...Sirard
MARINE...Sirard
SYNOPSIS...30

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 8:00 PM PDTSmall Craft AdvisoryLOX13 hr
Sep 20, 1:25 PM PDTHeat AdvisoryLOXLos Angeles55 hr

Nearby

Small Craft Advisories in California, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.